Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 155, NWS Springfield, MO

May 5, 1996Cedar County, Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 5, 1996, 9:33 AM CDT for Cedar County, Dade County, Missouri. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1996, 9:33 AM CDT (14:33 UTC)
Expired
May 5, 1996, 10:30 AM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cedar County, MO, Dade County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 10:00 AM CDTThunderstorm Wind 52Stockton, MO
May 5, 10:08 AM CDTThunderstorm Wind 52Greenfield, MO
May 5, 10:30 AM CDTThunderstorm Wind 52Greenfield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:19 AM CDT, 14 minutes earlier.

Area forecast discussion, May 5, 9:19 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 AM CDT SUN MAY 5 1996

SGF 12Z SOUNDINGS SHOWS CAP MUCH WEAKER ATTM...ONLY 1.2C...AND CAPE OF
2333 J/KG.  WITH LI OF -6 AHEAD OF COMPLEX AND 40 KT FEEDING INTO SYSTEM
MCS WILL CONTINUE TO ROLL EAST THRU CWA.

SRN END OF SYSTEM BOWING OUT AND REPORTS FROM SE KS SAYS 60 MPH LIKELY
BEHIND THIS SYSTEM.

MODELS DID NOT HANDLE THE SHORT WAVE CAUSING THIS WELL....TO NO SUPRISE.
BUT WITH MCS FAR SOUTH FRONT WILL DROP INTO NRN ARK THIS AFTN AND EVE
THREAT OF SVR SHOULD END FOR ONE NIGHT AT LEAST.

AFTER MCS PASSES THRU TODAY...SKIES SHOULD REMAIN MO CLDY WITH TEMPS
RECOVERING NO HIGHER THAN MID 70S ACROSS CWA.

RIDDLE

In the hours before

Special weather statement, May 5, 8:15 AM CDT, 1 hour 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 AM CDT SUN MAY 5 1996

....SEVERE THUNDERSTORM WATCH NUMBER 297 IN EFFECT UNTIL 1 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 1 PM FOR ALL OF SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THE WATCH IS SOUTH OF A LINE FROM HARRISIONVILLE TO SEDALIA TO COLUBMIA
AND WEST OF A LINE FROM VIENNA TO EMINENCE TO ALTON.

CITIES INCLUDED AREA JOPLIN...SPRINGFIELD...NEVADA...BRANSON...
WEST PLAINS...WARSAW...CAMDENTON...ROLLA...AND LEBANON.

RIDDLE
Special weather statement, May 5, 8:39 AM CDT, 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715-

SPECIAL WEATHER STATEMENT...CORRECTION  TO INCLUDE 3 SE KS COUNTIES
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 AM CDT SUN MAY 5 1996

....SEVERE THUNDERSTORM WATCH NUMBER 297 IN EFFECT UNTIL 1 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 1 PM FOR ALL OF SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THE WATCH ALSO INCLUDES BOURBON...CRAWFORD...AND CHEROKEE COUNTIES
IN SOUTEAST KANSAS.

THE WATCH IS SOUTH OF A LINE FROM HARRISONVILLE TO SEDALIA TO COLUBMIA
AND WEST OF A LINE FROM VIENNA TO EMINENCE TO ALTON.

CITIES INCLUDED AREA JOPLIN...SPRINGFIELD...NEVADA...BRANSON...
WEST PLAINS...WARSAW...CAMDENTON...ROLLA...AND LEBANON IN MISSOURI
AND PITTSBURG...FORT SCOTT...AND COLUMBUS IN KANSAS.
RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:46 AM CDTSevere Thunderstorm WarningSGFMiller59 min
May 5, 9:07 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon68 min
May 5, 9:43 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
May 5, 9:43 AM CDTFlash Flood WarningSGFMaries, Miller6 hr
May 5, 9:51 AM CDTSevere Thunderstorm WarningSGFJasper69 min
May 5, 10:07 AM CDTSevere Thunderstorm WarningSGFPolk68 min
May 5, 10:15 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Lawrence60 min
May 5, 10:24 AM CDTSevere Thunderstorm WarningSGFCamden, Miller66 min
May 5, 10:24 AM CDTSevere Thunderstorm WarningSGFMaries66 min
May 5, 10:28 AM CDTSevere Thunderstorm WarningSGFDade32 min
May 5, 10:38 AM CDTSevere Thunderstorm WarningSGFChristian, Webster67 min
May 5, 10:38 AM CDTSevere Thunderstorm WarningSGFLaclede67 min
May 5, 10:44 AM CDTTornado WarningSGFDallas, Laclede46 min
May 5, 10:52 AM CDTSevere Thunderstorm WarningSGFStone68 min
May 5, 10:52 AM CDTSevere Thunderstorm WarningSGFWright68 min
May 5, 11:00 AM CDTSevere Thunderstorm WarningSGFBarry45 min
May 5, 11:20 AM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas55 min
May 5, 11:20 AM CDTSevere Thunderstorm WarningSGFDent55 min
May 5, 11:22 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney68 min
May 5, 11:34 AM CDTSevere Thunderstorm WarningSGFHowell, Shannon56 min
May 5, 11:40 AM CDTSevere Thunderstorm WarningSGFChristian35 min
May 5, 12:23 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon67 min
May 5, 8:51 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford69 min
May 5, 8:51 AM CDTSevere Thunderstorm WarningSGFCherokee69 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.